Alert archive / Texas / Red Flag Warnings in 2015

Red Flag Warning 3, NWS Lubbock, TX

April 2, 201516 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 2, 2015, 6:00 AM CDT for 16 counties in Texas. It took effect at Apr 2, 2015, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2015, 6:00 AM CDT (11:00 UTC)
In effect from
Apr 2, 2015, 1:00 PM CDT
Expired
Apr 2, 2015, 8:30 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3930 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WWUS84 KLUB 021100
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU APR 2 2015

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TO DEVELOP ACROSS THE
SOUTH PLAINS AND FAR SOUTHWESTERN TEXAS PANHANDLE THIS AFTERNOON.
DUE TO RELATIVE HUMIDITIES BELOW 15 PERCENT...WIND SPEEDS FROM 20
TO 30 MPH...AND A HIGH FIRE DANGER. THE FIRE WEATHER WATCH FOR THE
ROLLING PLAINS HAS BEEN CANCELLED....

TXZ025-026-031-032-037-038-043-044-021200-
/O.CAN.KLUB.FW.A.0001.150402T1700Z-150403T0200Z/
HALL-CHILDRESS-MOTLEY-COTTLE-DICKENS-KING-KENT-STONEWALL-
600 AM CDT THU APR 2 2015

...FIRE WEATHER WATCH IS CANCELLED FOR THE ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH THAT WAS IN EFFECT FOR THIS AFTERNOON ACROSS THE
ROLLING PLAINS. WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 20 MPH
ACROSS THE REGION. MINIMUM RH VALUES WILL STILL BE AT OR JUST
UNDER 15 PERCENT WITH ABOVE NORMAL TEMPERATURES BUT CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED TO DEVELOP.

$$

TXZ021>024-027>030-033>036-039>042-030200-
/O.UPG.KLUB.FW.A.0001.150402T1700Z-150403T0200Z/
/O.NEW.KLUB.FW.W.0003.150402T1800Z-150403T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
600 AM CDT THU APR 2 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR THE SOUTH PLAINS AND FAR SOUTHWESTERN TEXAS
PANHANDLE DUE TO RELATIVE HUMIDITIES BELOW 15 PERCENT...WIND
SPEEDS IN EXCESS OF 20 MPH AT THE 20 FOOT LEVEL...AND A HIGH FIRE
DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...ALONG AND WEST OF THE EDGE OF THE CAPROCK OR
  WEST OF A POST TO CAPROCK CANYON STATE PARK LINE.

* WIND...SUSTAINED FROM THE WEST TO SOUTHWEST AT 20 TO 30 MPH.

* HUMIDITY...5 TO 15 PERCENT.

* FUELS...DRY AND CURED.

* TIMING...CONDITIONS SHOULD FALL BELOW RED FLAG CRITERIA BY 1 PM
  THIS AFTERNOON AND LAST UNTIL AROUND 9 PM.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL DEVELOP OR ARE OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JORDAN
2 follow-up statements
261 
WWUS84 KLUB 022047
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT THU APR 2 2015

...CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE ACROSS THE SOUTH
PLAINS AND FAR SOUTHWESTERN TEXAS PANHANDLE THIS AFTERNOON AND
EARLY EVENING DUE TO RELATIVE HUMIDITIES BELOW 15 PERCENT...WIND
SPEEDS FROM 20 TO 30 MPH...AND A HIGH FIRE DANGER...

TXZ021>024-027>030-033>036-039>042-030200-
/O.CON.KLUB.FW.W.0003.000000T0000Z-150403T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
347 PM CDT THU APR 2 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR THE SOUTH PLAINS AND FAR SOUTHWESTERN TEXAS PANHANDLE DUE TO
RELATIVE HUMIDITIES BELOW 15 PERCENT...WIND SPEEDS IN EXCESS OF
20 MPH AT THE 20 FOOT LEVEL...AND A HIGH FIRE DANGER...

* AFFECTED AREA...ALONG AND WEST OF A SILVERTON TO LAKE ALAN HENRY
  LINE.

* WIND...SUSTAINED FROM THE WEST TO SOUTHWEST AT 20 TO 30 MPH.

* HUMIDITY...5 TO 15 PERCENT.

* FUELS...DRY AND CURED.

* TIMING...CONDITIONS SHOULD CONTINUE UNTIL AROUND 9 PM THIS
  EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL DEVELOP OR ARE OCCURRING. A COMBINATION OF STRONG WINDS...
LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
733 
WWUS84 KLUB 030130
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
830 PM CDT THU APR 2 2015

TXZ021>024-027>030-033>036-039>042-030230-
/O.CAN.KLUB.FW.W.0003.000000T0000Z-150403T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
830 PM CDT THU APR 2 2015

...RED FLAG WARNING IS CANCELLED FOR THE SOUTH PLAINS AND FAR
SOUTHWESTERN TEXAS PANHANDLE DUE TO RELATIVE HUMIDITIES BELOW
15 PERCENT...WIND SPEEDS IN EXCESS OF 20 MPH AT THE 20 FOOT
LEVEL...AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

THE SOUTHWEST WIND SPEEDS HAVE DROPPED TO BELOW 20 MPH AT THE
A MAJORITY OF LOCATIONS...RESULTING IN LESSENING CONCERNS FOR 
CRITICAL FIRE WEATHER CONDITIONS. WILL THEREFORE GO AHEAD AND
CANCEL THE RED FLAG WARNING A BIT EARLY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 2, 3:35 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 2, 3:35 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 AM CDT THU APR 2 2015

.SHORT TERM...
A WEAK COLD FRONT CONTINUES TO PUSH SOUTH ACROSS THE TEXAS PANHANDLE
EARLY THIS MORNING AND WILL DRIFT SOUTH INTO THE NORTHEASTERN HALF
OF THE FORECAST AREA BY SUNRISE.  WIND WILL REMAIN LIGHT OUT OF THE
NORTH TO NORTHWEST THROUGH AT LEAST MID DAY BEFORE THE LEE SURFACE
TROUGH RAPIDLY DEEPENS THROUGH THE AFTERNOON ACROSS EASTERN NEW
MEXICO.  THIS WILL BRING A RETURN OF A GUSTY SOUTHWESTERLY WIND BY
THIS AFTERNOON FOR ALL OF THE CAPROCK WITH SUSTAINED SPEEDS OF 15 TO
25 MPH AND GUSTS TO 30 TO 35 MPH.  STRONG DOWNSLOPE COMPONENT TO THE
WIND ALONG WITH DEEP MIXING WILL ALSO HELP TO DROP DEWPOINTS INTO
THE TEENS AND BOOST TEMPERATURES INTO THE UPPER 80S FOR THE CAPROCK
AND LOWER 90S FOR THE ROLLING PLAINS.  THIS WILL ALSO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS FOR THE SOUTH PLAINS...SEE THE FIRE
WEATHER SECTION BELOW FOR MORE INFORMATION.

ONCE THE BOUNDARY LAYER DECOUPLES SHORTLY AFTER SUNSET...EXPECT TO
SEE WIND SPEEDS DROP OFF BUT REMAIN OUT OF THE WEST THROUGH MOST OF
THE NIGHT.  A STRONGER COLD FRONT WILL APPROACH THE TEXAS PANHANDLE
BY MIDNIGHT FRIDAY MORNING AND MAKE RAPID PROGRESS SOUTH THROUGH THE
OVERNIGHT HOURS.  THERE ARE DIFFERENCES IN THE TIMING OF THE FRONT
BUT ALL MODELS HAVE THE LEADING EDGE OF THE FRONTAL ZONE ACROSS THE
NORTHERN ROLLING PLAINS AND NORTHERN SOUTH PLAINS BY SUNRISE FRIDAY.
THE GFS AND ECMWF ARE THE FASTEST OF THE MODELS FOR A CHANGE AND
HAVE THE FRONT THROUGH THE ENTIRE FORECAST AREA BY SUNRISE.  TIMING
WILL BE CRITICAL FOR LOW TEMPERATURES AS COLD AIR ADVECTION BEFORE
SUNRISE MAY HELP TO DROP TEMPS FOR THE NORTHERN TWO ROWS OF
COUNTIES.  WE OPTED TO GO THIS ROUTE AND UNDERCUT GUIDANCE ACROSS
THE NORTHERN HALF OF THE FORECAST AREA FRIDAY MORNING WHILE KEEPING
THE SOUTHERN HALF CLOSE TO GUIDANCE.

JORDAN

.LONG TERM...
THE COLD FRONT WILL QUICKLY EXIT THE CWA TO THE SOUTH TO BEGIN
THE EXTENDED FORECAST...WITH GUSTY NORTHERLY WINDS AND MUCH COOLER
AIR IN ITS WAKE FOR FRIDAY. SUSTAINED WINDS OF 20 TO 30 MPH WILL
BE COMMON BEHIND THE FRONT MUCH OF THE DAY BEFORE GRADUALLY
DECREASING LATE IN THE AFTERNOON AND MORE NOTABLY BY EVENING. IN
ADDITION... IT STILL APPEARS THERE MAY BE A RISK FOR A BRIEF BOUT
OF POST- FRONTAL STRATUS ACROSS THE NORTHERN AND EASTERN ZONES
FRIDAY MORNING...THOUGH SIGNALS ARE MIXED ON THIS. REGARDLESS...
TEMPERATURES WILL BE ABOUT 25 DEGREES COLDER THAN TODAY...WITH
HIGHS MOSTLY IN THE LOWER TO MIDDLE 60S. A SURFACE RIDGE WILL
SETTLE OVER THE REGION EARLY SATURDAY BRINGING MUCH LIGHTER WINDS
AND A COLD START TO THE HOLIDAY WEEKEND...WITH LOWS IN THE 30S TO
LOWER 40S.

RETURN FLOW WILL ENSUE ON SATURDAY AS THE SURFACE HIGH SHIFTS ACROSS
THE SOUTHEAST STATES. AT THE SAME TIME...MEDIUM RANGE NWP CONTINUES
TO ADVERTISE A COUPLE OF WEAK SHORTWAVE TROUGHS EMBEDDED IN THE
DEVELOPING SOUTHWEST FLOW ALOFT THAT WILL RACE OUT OF THE EASTERN
PACIFIC AND PASS SOMEWHERE NEARBY OVER THE WEEKEND. THE FIRST WAVE
IS CURRENTLY PROJECTED TO GRAZE THE AREA TO THE SOUTH...BUT IT COULD
BE CLOSE ENOUGH TO BRING A SHOT OF SHOWERS /PERHAPS AN ELEVATED
STORM/ TO THE SOUTHEAST ZONES SATURDAY EVENING. INITIALLY THE LOW-
LEVELS WILL BE RATHER DRY...BUT A GOOD SLUG OF MID/UPPER MOISTURE IS
PROGGED TO EVENTUALLY OVERCOME THIS AND BRING A SHOT OF
RAIN...PRIMARILY FOR THE ROLLING PLAINS. EVENTUALLY...IMPROVED LOW-
LEVEL MOISTURE SHOULD ADVECT INTO THE REGION BY EARLY
SUNDAY...COMPLETE WITH A ROUND OF EARLY DAY STRATUS. THE NEXT QUICK
MOVING UPPER DISTURBANCE IS THEN EXPECTED TO QUICKLY APPROACH AROUND
MIDDAY...AND WITH THE IMPROVING MOISTURE...IT COULD BE ENOUGH TO EEK
OUT A FEW MORE SHOWERS OR STORMS...THOUGH IT MAY BE EAST OF THE
SOUTH PLAINS BY PEAK HEATING IF THE CURRENT GUIDANCE IS CORRECT.
EVEN SO...WE HAVE ACCEPTED THE BLENDED GUIDANCE WHICH DID EXPAND THE
SLIGHT CHANCE POPS TO INCLUDE ROUGHLY THE EASTERN HALF OF THE CWA ON
SUNDAY.

SOUTHWESTERLY FLOW ALOFT IS THEN EXPECTED TO PERSIST THROUGH THE
MIDDLE OF NEXT WEEK AS SOME FORM OF TROUGHING LINGERS ACROSS THE
WESTERN STATES. AT THE SURFACE...A DRYLINE WILL LIKELY BE IN PLACE
IN THE REGION...THOUGH MODESTLY STRONG WESTERLY FLOW AND STRONG
HEATING WILL LIKELY MEAN IT WILL ADVECT/MIX TO OUR EAST BY PEAK
HEATING...KEEPING THE BEST THUNDER CHANCES TO OUR EAST. INSTEAD A
PERIOD OF ELEVATED TO CRITICAL FIRE WEATHER APPEARS TO BE A MORE
LIKELY OUTCOME FOR MUCH OF THE FA AS TEMPERATURES WARM BACK TO 10-
15+ DEGREES ABOVE AVERAGE. A STORM SYSTEM PASSING ACROSS THE
NORTHERN TIER OF THE NATION MAY ATTEMPT TO PROPEL A COLD FRONT INTO
THE REGION TUESDAY AND WEDNESDAY...THOUGH WHETHER OR NOT IT MAKES IT
INTO THE CWA OR STALLS TO THE NORTH IS UNCLEAR ATTM. FOR NOW...THE
FORECAST REFLECTS A SLIGHT COOLING TREND INTO THE MIDDLE OF NEXT
WEEK...THOUGH THIS IS SUBJECT TO CHANGE.

&&

.FIRE WEATHER...
AFTER A QUIET START TO THE MORNING...EXPECT TO SEE FIRE WEATHER
CONDITIONS DETERIORATE THROUGH THE AFTERNOON.  WEST WIND WILL
INCREASE THROUGH THE AFTERNOON WITH 20 FOOT WIND SPEEDS EVENTUALLY
REACHING INTO THE 20 TO 30 MPH RANGE...MINIMUM AFTERNOON RH VALUES
WILL FALL TO AT OR AROUND 10 PERCENT...AND TEMPERATURES WILL BE
ABOVE NORMAL.  ALTHOUGH FUELS ARE NOT CRITICALLY DRY OVER MOST OF
THE AREA AND SPOTTY RAINFALL HAS FALLEN ACROSS THE SOUTH
PLAINS...THE MAJORITY OF FUELS REMAIN DRY.  WILL ISSUE A RED FLAG
WARNING FOR ALL OF THE SOUTH PLAINS AND COUNTIES ALONG THE EDGE OF
THE CAPROCK FOR THIS AFTERNOON THROUGH EARLY EVENING.  CONDITIONS
ACROSS THE ROLLING PLAINS SHOULD NOT BE QUITE AS BAD AND WILL NOT
HAVE ANY PRODUCTS FOR THIS AREA AS WIND SPEEDS WILL REMAIN AT OR
UNDER 15 MPH.

A COLD FRONT WILL FOLLOW EARLY FRIDAY WITH GUSTY NORTHERLY WINDS
SUSTAINED AT 20 TO 30 MPH MUCH OF THE DAY. THESE WINDS WILL CARRY IN
MUCH COOLER AIR...WITH AFTERNOON HIGHS ABOUT 25 DEGREES COLDER THAN
TODAY /MOSTLY IN THE 60S/. EVEN WITH THE GUSTY WINDS...RELATIVELY
HIGHER HUMIDITY LEVELS WILL BRING A REPRIEVE FROM THE HEIGHTENED
FIRE WEATHER CONCERNS. HOWEVER...A RETURN OF WARM...DRY AND BREEZY
CONDITIONS ARE EXPECTED BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        81  39  58  32 /   0   0   0   0
TULIA         84  42  59  34 /   0   0   0   0
PLAINVIEW     85  42  61  35 /   0   0   0   0
LEVELLAND     86  45  64  36 /   0   0   0   0
LUBBOCK       88  45  64  37 /   0   0   0   0
DENVER CITY   86  52  66  39 /   0   0   0   0
BROWNFIELD    87  50  65  38 /   0   0   0   0
CHILDRESS     89  46  65  39 /   0   0   0   0
SPUR          90  51  64  39 /   0   0   0   0
ASPERMONT     93  58  66  41 /   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR TXZ021>024-027>030-033>036-039>042.

&&

14/23
Hazardous weather outlook, Apr 2, 5:04 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
504 AM CDT THU APR 2 2015

TXZ021>044-031015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
504 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WARM...DRY AND BREEZY TO WINDY CONDITIONS WILL RESULT IN CRITICAL
FIRE WEATHER ACROSS THE CAPROCK THIS AFTERNOON AND EVENING. A RED
FLAG WARNING IS IN EFFECT FROM 1 PM TO 9 PM FOR LOCATIONS ALONG
AND WEST OF A SILVERTON TO WHITE RIVER LAKE TO LAKE ALAN HENRY
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM...DRY AND BREEZY CONDITIONS MAY CREATE ELEVATED TO CRITICAL
FIRE WEATHER AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Red Flag Warnings in Texas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.